Pennsylvania, 2016

Flooding in Pennsylvania, December 18, 2016

December 18, 2016 · NWS PBZ · 6 events in 6 counties and zones

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 12:52 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 18, 12:52 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1252 AM EST Sun Dec 18 2016

.SYNOPSIS...
Rain and mild temperatures tonight will be replaced by snow
showers and much colder air Sunday. Another system will affect
the area with rain and snow by Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Warm air in place across the forecast area will be short-lived as
an cold front tracks across the forecast area early this morning.
Models have been consistent with a relatively quick progression
of the surface boundary with the the shallow arctic airmass
undercutting the warmer temperatures aloft and allowing for a hour
or two window of mixed precipitation as the front crosses. While
the transition to snow will be rather quick, so will the erosion
of mid and upper-level moisture. A quick half an inch of snow
could fall in this transition, but little more.

Icy roads will be a concern behind the front as there will only
be a small margin between the end of widespread rain in the warm
sector and temperatures plummeting after frontal passage.
Temperatures will be in the upper twenties by daybreak in Ohio and
likely areawide by early afternoon. Black ice will be a problem on
any roads not treated in the AM as overnight rain would have
washed away previous treatments.

High temperatures will be in the morning, with temperatures
falling some 20 degrees during the day in many locations.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Drier air will quickly move into the area on strong cold advection
Sunday night with the moisture depth quickly peeling off as this
occurs. Upslope snows will likely taper off in the evening as
even the saturated unstable layer near the ridgetops becomes far
less saturated. Skies will slowly likely also start to erode such
that sun and clearing will be common by Monday with nearly clear
skies expected by Monday night into Tuesday.

A lessening of skies will mean wider diurnals than we have
experienced recently. With colder Canadian air in charge, most
areas will largely remain sub-freezing with Monday night likely be
to the coldest of the who period. Fries

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Warm advection will commence by Wednesday ahead of the next system
to affect the area on Thursday. Layer temperatures ahead of it
suggest most areas will be mainly rain ahead of the system or a
mix of rain and snow. However, colder air will again move in
behind it with a trend back toward snow showers Thursday night and
fairly seasonable temperatures to start the weekend. Fries

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Conditions continue to range from VFR south of PIT to IFR at
FKL/DUJ. LLWS will remain a concern for the next couple of hours
before a cold front crosses the region. During the evening hours
there have been isolated embedded thunderstorms within widespread
rain that develop for 10-20 minutes then dissipate. Considering
how limited the coverage is as well as the duration, have not
included thunder in TAFs, but cannot rule out thunder at any
individual terminal.The front will initially bring a wind shift
from south to west, then drop ceilings to IFR at all locations,
and finally bring a transition from rain to snow around daybreak.
Snow should end by late morning/early afternoon as the front
exits, though MVFR ceilings are expected most of the day in cold
gusty NW flow.

.OUTLOOK...
Restrictions are possible with a Thursday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Dec 17, 5:24 PM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EST SAT DEC 17 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-182230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
524 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIVER LEVELS WILL BE ON THE RISE SUNDAY AND MONDAY FOLLOWING THE
MELTING OF SNOWPACK ALONG WITH ADDITIONAL RAINFALL ALONG THE COLD
FRONT TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Washington

When
December 18, 2:30 AM EST to 8:30 PM EST
Where
Washington County, 0.56 mi SW of Denningsville to 0.91 mi SSE of Eighty Four
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.174, -80.087

Emergency management reported road flooding in the county, with Pigeon Creek out of its banks.

Flood, Allegheny

When
December 18, 3:15 AM EST to 4:15 PM EST
Where
Allegheny County, Bruceton to 0.52 mi ENE of Snowden
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.320, -79.980

Emergency management reported flooding of roadways across the county, with some stream out of their banks.

Flood, Westmoreland

When
December 18, 3:55 AM EST to 4:00 PM EST
Where
Westmoreland County, 0.53 mi W of Bradenville to 4.71 mi NNW of Torrance
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.320, -79.360

Emergency management reported some roads flooded across the county. The Loyalhanna Creek was also above flood stage at Latrobe.

Flood, Greene

When
December 18, 4:50 AM EST to 5:00 PM EST
Where
Greene County, Mc Cracken to 2.93 mi N of Rush Xrds
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Public
Coordinates
39.850, -80.480

The public reported road flooding.

Flood, Fayette

When
December 18, 7:19 AM EST to 2:30 PM EST
Where
Fayette County, 0.56 mi NNE of Wharton Furnace to 0.87 mi NNE of Chalkhill
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.828, -79.646

A trained spotter reported Creeks out of their banks, with some roadway flooding.

Flood, Indiana

When
December 18, 9:52 AM EST to 4:00 PM EST
Where
Indiana County, 0.69 mi N of Coral to 1.74 mi E of Heshbon
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
40.510, -79.170

The Two Lick Creek Creek was above flood stage of 9 Feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667396, 667397, 667401, 667403, 667406, 667408.